Not only is it dangerous to use strong prescription medication in conjunction with alcohol, but it can also be deadly. Alcohol by itself can cause severe side effects, and mixing it with prescription medication will only enhance the side effects in unpredictable and dangerous ways. The same can be said about opioid medications, such as hydrocodone, morphine, and oxycodone.
These potent prescription painkillers are synthesized from various opiate alkaloid precursors derived from the opium poppy. The medications are useful after surgery, a serious injury, or someone struggling with chronic pain. However, when abused or used with other drugs, like alcohol, it can threaten your health.
Despite being a common and legal substance in the United States, alcohol can lead to severe intoxication when ingested in large amounts. In the United States, adults 21 and over can legally consume the substance. A single drink is considered 12 ounces of beer, 1.5 ounces of hard liquor like vodka or tequila, or five ounces of wine, per hour.
Consuming more than a single serving of alcohol per hour will exceed the liver’s ability to process the drink and lead to intoxication. Consuming five or more drinks in a two-hour span is considered binge drinking, and it can lead to alcohol poisoning or death.
Symptoms of alcohol intoxication include the following:
- Double or blurry vision
- Slurred speech
- Loss of physical coordination
- Mood swings
- Depressed breathing
- Impaired judgment
- Irregular heartbeat
When a person follows the instructions set forth by their doctors for prescription opioids, they shouldn’t experience intoxicating symptoms. However, opioids can make someone feel sleepy, constipated, and chronically fatigued, but there aren’t many other side effects unless the person exceeds their prescribed dosage. They could also experience side effects if the dose is too high and requires adjustment.
Symptoms of opioid intoxication include the following:
- Slowed or depressed breathing
- Delirium or confusion
- Drowsiness or inability to remain awake
- Nausea or vomiting
- Severe constipation
- Itchiness in the body
If you’re prescribed a prescription for an opioid, you shouldn’t drink in conjunction with the potent painkillers. Side effects of the drug interaction can be severe and, in some cases, life-threatening.
Mixing Alcohol and Hydrocodone, Morphine, or Oxycodone Can be Deadly
When potent prescription medications like oxycodone, hydrocodone, or morphine are mixed with alcohol, the combination can be extremely dangerous. Combining opioids with alcohol can lead to the following side effects:
- Nausea and vomiting
- Changes in blood pressure
- Cardiovascular instability
- Irregular heart rate and rhythm
- Loss of coordination or dizziness
- Loss of consciousness
- Abnormal behavior
- Marked disinhibition
- Respiratory arrest
Prescription painkillers like oxycodone, hydrocodone, and morphine and alcohol are particularly deadly when mixed. Unfortunately, this type of overdose has risen due to an increase in opioid drug addiction in the country over the past several decades. As more people become addicted to prescription painkillers like morphine, oxycodone, and hydrocodone, they might also start abusing alcohol if the effects decrease.
Even if someone follows the directions on their prescription and consumes a small amount of alcohol, the drugs will enhance each other’s effects, causing dangerous intoxication or overdose.
The Physical Risks of Combining Alcohol and Oxycodone, Hydrocodone, or Morphine
If someone takes the two substances together, both the opioid medication and alcohol will slow their breathing rate. Without sufficient oxygen, the brain will start shutting down organ systems, eventually causing brain damage or death caused by a lack of oxygen. Someone who mixes the drugs may also fall into a coma, stop breathing, or die.
Alcohol has the ability of enhancing the sedating side effects of opioids, which may lead to increased drowsiness or even a loss of consciousness. Mixing these drugs increases the risk of a person losing their balance that results in serious falls. This is especially true in older adults, whether they use just opioids or drink alcohol, or combine the two substances.
These drugs, individually or together, may lead to severe memory loss or increase the effects of dementia. Since the loss of coordination can be dangerous, a person should refrain from driving under the influence of these substances.
How Norco and Alcohol Affect the Liver
Mixing alcohol and Norco can be risky for several reasons. The first being that medication with acetaminophen is especially rough on the liver, so mixing it with alcohol, another substance hard on the liver, can cause damage. Norco contains warning labels regarding acetaminophen. According to the National Library of Medicine, if alcohol and acetaminophen are mixed, it may result in alcohol-acetaminophen syndrome, which causes increased levels of transaminase, a liver protein providing aid in metabolism for the organ.
The condition is a sign the liver is working too hard to metabolize both alcohol and acetaminophen, resulting in severe liver damage or liver failure. Typically, alcohol is metabolized first, leaving the highly toxic materials in acetaminophen in your liver. Hepatotoxicity could be the leading cause of acute liver failure in the United States, although it hasn’t been proven.
You should always disclose your family or personal history with regards to alcohol or substance abuse to your doctor before using Norco. A doctor must assess your drinking behavior when deciding to use the drug for legitimate reasons. It’s recommended that you abstain from alcohol consumption for a week after using any medication with acetaminophen in it.
What Are the Side Effects of Alcohol and Hydrocodone?
Becoming addicted to alcohol by itself or only hydrocodone can be an extremely dangerous scenario. When mixing the drugs together and abusing them over an extended period, the substances can wreak havoc in your body and cause irreparable damage. Some of the short-term side effects of combining alcohol with hydrocodone include:
- Slow heartbeat
- Shallow breathing
- Impaired judgment
- Extreme drowsiness
- Hearing loss
- Liver damage
- Heart failure
Treatment For Alcohol and Hydrocodone
If you or someone you know is abusing alcohol and hydrocodone, you’re not alone – recovery is possible. However, trying to detox on your own can be dangerous and land you right back where you started. Safely weaning off a long-term drug and alcohol habit takes a caring team of doctors and clinicians who can work with you one-on-one to help deliver you to sobriety through the detox and inpatient treatment process.
No matter how long you’ve been using alcohol and hydrocodone, you’re never too far from getting the help you need.
Interactions of Hydrocodone and Other Substances
Using hydrocodone with the following substances can lead to potentially deadly outcomes, including the following:
- Benzodiazepine medications (tranquilizers and sedatives)
- Other opioids (heroin or fentanyl)
- Antidepressants, antibiotics, antifungal medications, or protease inhibitors
- Serotonergic drugs (mood-stabilizing medications and antidepressants_
- Monoamine oxidase inhibitors (MAOIs)
In 2016, an estimated 40,000 Americans died from a drug overdose that involved opioids. The National Institute on Drug Abuse (NIDA) explains that nearly a third of those involved a benzodiazepine drug.
Other combinations with hydrocodone include drugs that interact with the serotonin system in our brain. Serotonin is a neurotransmitter produced by the brain to stabilize our mood. Medications that help with moods, such as SSRIs, MAOIs, or TCAs, lead to heightened levels of serotonin in the brain like hydrocodone.
Because of this, combining hydrocodone with other serotonergic drugs can cause a deadly buildup of serotonin in the bloodstream, leading to the sometimes fatal serotonin syndrome. It’s characterized by tremors, fever, agitation, muscle rigidity, and seizures. Drugs that inhibit CYP34A in our brain may cause hydrocodone to become more concentrated in the blood plasma, causing opioid effects to be heightened, which can cause toxicity.
Is There a Safe Amount of Alcohol and Hydrocodone?
Simply put, no, there isn’t a safe amount of alcohol that can be consumed with hydrocodone. We warn against any amount of alcohol being introduced to your system when using a potent opioid like hydrocodone. Since both hydrocodone and alcohol work on the central nervous system and in the brain in ways that suppress life-sustaining functions, it’s challenging to measure how much the two will interact before there are life-changing consequences.
When hydrocodone is consumed orally as a medical prescription, it can be safe in moderate amounts. However, if it’s injected, snorted, smoked, or chewed, it can work more quickly and maybe more potent than just normal ingestion. Levels of toxicity will be up rapidly, and the risks start outweighing any potential benefits.